Minnesota, 2016

Lightning Strike in Minnesota, August 30, 2016

August 30, 2016 · NWS MPX · 1 event in 1 county or zone

Early Tuesday morning, August 30th, lightning struck a home in South Minneapolis and caused a fire. Two adults and two children escaped unharmed as the fire broke out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Early Tuesday morning, August 30th, lightning struck a home in South Minneapolis and caused a fire. Two adults and two children escaped unharmed as the fire broke out. The fire was concentrated in the attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 11:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 11:19 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1219 AM CDT TUE AUG 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Aug 29 2016

Surface analysis shows a cold front extending from northwestern MN
across eastern SD early this afternoon, along with an outflow
boundary over south central MN from earlier convection. Surface
dewpoints locally in the warm sector ahead of the main front are in
the upper 60s to lower 70s, with plenty of sunshine breaking out to
aid destabilization. Mid level lapse rates around 7-7.5C will
combine with the increasing MLCAPES to spark thunderstorm
development in the vicinity of the front. The only limiting factor
is shear, which is not impressive. Therefore the threat for severe
weather remains limited but not out of the question. Given the slow
storm motion heavy rainfall will be a concern as well, and will have
to monitor the threat for a Non-supercell tornado or two over south
central MN in the vicinity of the outflow boundary.

In the wake of the convection late tonight winds are fairly weak and
we may see enough clearing to result in fog development with the
moist ground conditions.

Tuesday should bring continual clearing, with mostly sunny skies by
mid to late afternoon. Highs will still be a bit above normal, and
range in the upper 70s to around 80.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Aug 29 2016

The longer term concern remains the dry trend through the rest of
the work week...and timing of next trough and surface front into
next weekend.

Cool and dry high pressure will move across the region during the
week. The coolest day appears to be Thursday...with slow moderation
thereafter as upper heights rise/ridging and southerly surface
flow develops. The GFS and ECMWF have similar timing in passage of
the front on Labor Day. The GFS ensemble mean is a little slower
but the trough associated with this system appears to be quite
strong. Forcing will be directed favorably along the front for at
least the possibility of heavy rain. Filtered CWASP is pointing
toward a severe weather threat as well...as several of those
parameters are looking favorable for Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1219 AM CDT Tue Aug 30 2016

TSRA sinking slowly southward early this morning through the Twin
Cities, KRNH and KEAU. This activity is well ahead of a cold front
that was located over central MN between KAXN and KSTC at
midnight. Two concerns for early this morning, first is that the
convection is back building to the west and may impact KRWF in the
07z to 09z time frame while the TSRA from the Twin Cities on east
continues to sink slowly south and weaken early this morning.

The second concern overnight is the threat for dense fog with
VLIFR conditions. Much of this will depend on how fast clouds
dissipate early this morning, if at all. The site where
confidence is highest is KSTC where over 4 inches of rain fell
this evening. KRWF...KRNH and KEAU may also see these low
conditions if clouds dissipate.

KMSP...+TSRA until 07z then SHRA through 08z with the rain
expected to be over for the rest of the night. A cold front
across central MN will pass the airfield around 12z with north
winds less than 10 knots through the day on Tuesday.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NNE 5 kts.
THU...VFR. Wind E 5 kts.
FRI...VFR. Wind SSE 7-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...RAH
Hazardous weather outlook, Aug 29, 8:53 AM CST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 AM CDT MON AUG 29 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
953 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FROM
CENTRAL BACK INTO WEST CENTRAL MINNESOTA, WITH THIS ACTIVITY
SLOWLY SAGGING SOUTHEAST THROUGH THE EVENING AND NIGHT. HEAVY
DOWNPOURS, DAMAGING WIND GUSTS, AND ISOLATED INSTANCES OF LARGE
HAIL WILL BE POSSIBLE FROM THE AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN SATURDAY AND PERSIST THROUGH THE
UPCOMING LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Aug 29, 7:19 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
819 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       2 NW FORESTON           45.75N 93.74W
08/29/2016  M2.11 INCH       MILLE LACS         MN   TRAINED SPOTTER

            .

0752 PM     HEAVY RAIN       MILACA                  45.76N 93.65W
08/29/2016  M4.50 INCH       MILLE LACS         MN   PUBLIC

            REPORTED BY HAM RADIO OBSERVER IN MORA.
            HEAVY RAIN REPORTED ON NORTH SIDE OF CITY.

0745 PM     FLASH FLOOD      MILACA                  45.76N 93.65W
08/29/2016                   MILLE LACS         MN   911 CALL CENTER

            WATER UP TO CAR BUMPERS IN TOWN.

0742 PM     HEAVY RAIN       MORA                    45.88N 93.29W
08/29/2016  M1.10 INCH       KANABEC            MN   TRAINED SPOTTER

            .

0734 PM     HAIL             MILACA                  45.76N 93.65W
08/29/2016  M0.75 INCH       MILLE LACS         MN   AMATEUR RADIO

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 29, 7:57 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      MILACA                  45.76N 93.65W
08/29/2016                   MILLE LACS         MN   911 CALL CENTER

            CARS STALLED OUT ON 5TH AVE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 29, 8:05 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON AUG 29 2016

MNZ052-053-061-300300-
ANOKA-ISANTI-CHISAGO-
905 PM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ISANTI...
NORTHEASTERN ANOKA AND SOUTHEASTERN CHISAGO COUNTIES...

AT 905 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTH
BRANCH... OR 12 MILES EAST OF CAMBRIDGE...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  STACY AROUND 940 PM CDT.
  CHISAGO CITY AROUND 945 PM CDT.
  CENTER CITY AROUND 955 PM CDT.
  FOREST LAKE AND LINDSTROM AROUND 1000 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WYOMING...BRANCH AND
SHAFER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 133 AND 149.
 U.S. HIGHWAY 8 IN MINNESOTA BETWEEN MILE MARKERS 2 AND 5...AND
BETWEEN MILE MARKERS 7 AND 18.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 162 AND 164.

LAT...LON 4538 9270 4529 9297 4529 9302 4528 9302
      4527 9304 4550 9308 4555 9292
TIME...MOT...LOC 0205Z 335DEG 10KT 4549 9298

BORGHOFF
Special weather statement, Aug 29, 8:48 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT MON AUG 29 2016

MNZ053-063-300345-
CHISAGO-WASHINGTON-
948 PM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND SOUTH
CENTRAL CHISAGO COUNTIES...

AT 948 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FOREST
LAKE...OR 20 MILES SOUTHEAST OF CAMBRIDGE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  HUGO AROUND 1010 PM CDT.
  SCANDIA AROUND 1015 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILLIAM OBRIEN STATE
PARK...MARINE ON ST CROIX AND WYOMING.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 137.
 U.S. HIGHWAY 8 IN MINNESOTA BETWEEN MILE MARKERS 0 AND 5...AND
BETWEEN MILE MARKERS 7 AND 9.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 150 AND 164.

LAT...LON 4521 9275 4520 9277 4517 9275 4512 9301
      4536 9301 4539 9290
TIME...MOT...LOC 0248Z 339DEG 14KT 4532 9293

BORGHOFF
Local storm report, Aug 29, 9:11 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 E FOREST LAKE         45.28N 92.97W
08/29/2016  U0.88 INCH       WASHINGTON         MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 29, 9:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 PM CDT MON AUG 29 2016

MNZ049>051-058>060-300500-
BENTON-SHERBURNE-MEEKER-HENNEPIN-STEARNS-WRIGHT-
1038 PM CDT MON AUG 29 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

BENTON...SHERBURNE...MEEKER...HENNEPIN...STEARNS...WRIGHT...

AT 1038 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS LOCATED OVER THE ADVISED AREA. LOCALIZED MINOR FLOODING
IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...BUFFALO...MAPLE GROVE...ELK RIVER...ST. MICHAEL...
OTSEGO...SAUK RAPIDS...MONTICELLO...BIG LAKE...ROGERS...
ALBERTVILLE AND WAITE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 165 AND 216.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 178 AND 218.
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 113 AND 140.
 U.S. HIGHWAY 169 NEAR MILE MARKER 159.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4511 9340 4502 9384 4509 9436 4536 9464
      4570 9386
TIME...MOT...LOC 0338Z 344DEG 14KT 4538 9415

BORGHOFF

The radar

The Minneapolis radar (KMPX), 24 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hennepin

When
August 30, 12:30 AM CST
Where
Hennepin County, 4.08 mi NE of Edina
Property damage
$15,000
Reported by
Newspaper
Coordinates
44.936, -93.284

Early Tuesday morning, August 30th, lightning struck a home in South Minneapolis and caused a fire in the roof. Two adults and two children escaped unharmed as the fire broke out. The fire was concentrated in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656409.